Statins: Risk of Inducing or Aggravating Myasthenia Gravis

User Rating: 5 / 5

Star ActiveStar ActiveStar ActiveStar ActiveStar Active
 

 

Overview

Statins, also known as 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors, are effective in reducing serum cholesterol levels and play an important role in preventing cardiovascular mortality.1-2 Statins are commonly prescribed in healthcare settings and long-term treatment is usually needed.

In Malaysia, there are 154 products containing statins registered with the Drug Control Authority (DCA), including both single-ingredient products and combination products with other drugs.3 There are six (6) types of statins registered for use, namely atorvastatin, simvastatin, rosuvastatin, lovastatin, pravastatin, and pitavastatin.

Myasthenia gravis (MG) is an autoimmune disorder characterised by muscle weakness and fatigue that becomes apparent after periods of activity involving the affected muscles.4-5 It results from a blockage in neuromuscular transmission caused by the presence of autoantibodies against proteins, such as the acetylcholine receptor (AChR), muscle-specific kinase (MUSK), lipoprotein-related protein 4 (LRP4), or agrin, in the postsynaptic membrane at the neuromuscular junction (NMJ). Most patients with MG initially experience symptoms in the extrinsic ocular muscles (EOM), mainly ptosis and/or diplopia.5-6 These symptoms typically progress to involve other bulbar and limb muscles, leading to generalised MG. However, some MG patients may only exhibit symptoms confined to the EOM, which is referred to as ocular myasthenia.

 

Background of the Safety Issue

In February 2023, the National Pharmaceutical Regulatory Agency (NPRA) learned from the European Medicines Agency (EMA) regarding the risk of statin inducing de novo or aggravating pre-existing MG or ocular myasthenia.7 After evaluating existing evidence, including data from Eudravigilance and the scientific literature, the Pharmacovigilance Risk Assessment Committee (PRAC) concluded that the product information for all statin-containing products, including single-ingredient and fixed-dose combination products, should be updated with safety information about MG.

Although the exact mechanism linking statins to the induction or exacerbation of MG is not yet fully understood, three plausible explanations have been proposed.2 Firstly, the primary myotoxicity of statins may worsen underlying weakness in MG patients. Secondly, statins may cause mitochondrial dysfunction by depleting coenzyme Q10 (ubiquinone), leading to impaired transmission at the NMJ due to dysfunctional motor endplate’s pre- and postsynaptic interfaces, which are abundant in mitochondria. Thirdly, statins may induce antibodies at the NMJ, as they are known to trigger certain autoimmune diseases such as lupus-like syndrome. This hypothesis is supported by some case reports in which circulating anti-AChR antibodies disappeared after statin withdrawal.

Globally, the three (3) most frequently prescribed statins, namely simvastatin, atorvastatin, and rosuvastatin, have been associated with the highest numbers of post-marketing reports involving MG.2 Literature suggests that myasthenic symptoms may appear within 1-2 weeks after initiating statin therapy, with some cases reporting delayed onset up to 16 weeks.8-9 In certain cases, discontinuing statin therapy has been linked to MG recovery, while others usually require additional treatment with pyridostigmine or immunosuppressive agents over a period of months after stopping statins.2,8-9 Recurrences of symptoms upon re-introduction of the same or a different statin have also been reported.7,9

 

Adverse Drug Reaction Reports10

To date, the NPRA has received 7,010 reports with 11,118 adverse events suspected to be related to statin. There have been no reported cases of MG associated with statin use thus far. However, cases of muscular weakness, muscle fatigue, and double vision have been reported for certain statins, as shown in the table below:

No.

Types of statin

No. of reports

Total no. of adverse events

No. of adverse events that could be related to MG

1

Simvastatin

4,181

6,603

Muscular weakness (51),
double vision (1) 

2

Atorvastatin

1,489

2,384

Muscular weakness (23),
muscle fatigue (1)

3

Lovastatin

1,148

1,805

Muscular weakness (23)

4

Rosuvastatin

143

248

Muscular weakness (1)

5

Pitavastatin

1

1

-

6

Pravastatin

48

77

-

 

Advice for Health Care Professionals

  • While NPRA is still reviewing this safety issue, be aware that there have been post-marketing and literature reports indicating that statins may potentially induce de novo or aggravate pre-existing MG or ocular myasthenia.
  • Educate patients to seek medical attention if they exhibit signs and symptoms of MG, such as muscular weakness or fatigue that worsens after periods of activity involving the affected muscles, double vision, drooping eyelids, difficulty swallowing, or shortness of breath.
  • In cases where symptoms aggravate, consider discontinuing the indicated statin and evaluate the need for additional treatment with pyridostigmine or immunosuppressive agents.
  • Report all adverse events suspected to be related to the use of statins to the NPRA.

 

References: 

  1. Gale J, Danesh-Meyer HV. Statins can induce myasthenia gravis. J Clin Neurosci. 2014 Feb;21(2):195-7. Available from: http://dx.doi.org/10.1016/j.jocn.2013.11.009
  2. Gras-Champel V, Batteux B, Masmoudi K, Liabeuf S. Statin-induced myasthenia: A disproportionality analysis of the WHO's VigiBase pharmacovigilance database. Muscle Nerve. 2019 Oct;60(4):382-386. Available from: DOI: 1002/mus.26637
  3. National Pharmaceutical Regulatory Agency (NPRA). QUEST3+ Product Search [Internet]. 2023 [cited 2023 Apr 20]. Available from: https://quest3plus.bpfk.gov.my/pmo2/index.php
  4. Gilhus NE, Verschuuren JJ. Myasthenia gravis: subgroup classification and therapeutic strategies. The Lancet Neurology. 2015 Oct 1;14(10):1023-36. Available from: https://doi.org/10.1016/S1474-4422(15)00145-3
  5. Conti-Fine BM, Milani M, Kaminski HJ. Myasthenia gravis: past, present, and future. J Clin Invest. 2006 Nov;116(11):2843-54. Available from: https://doi.org/10.1172/JCI29894.
  6. Ing EB. Ophthalmologic manifestations of myasthenia gravis [Internet]. Medscape. 2023 Jan 4 [cited 2023 Apr 25]. Available from: https://emedicine.medscape.com/article/1216417-overview#a1
  7. European Medicines Agency (EMA). PRAC recommendations on signals Adopted at the 9-12 January 2023 PRAC meeting. [Internet]. 2023 Feb 6 [cited 2023 Feb 24]. Available from: https://www.ema.europa.eu/en/documents/prac-recommendation/prac-recommendations-signals-adopted-9-12-january-2023-prac-meeting_en.pdf
  8. Oh SJ, Dhall R, Young A, Morgan MB, Lu L, Claussen GC. Statins may aggravate myasthenia gravis. Muscle Nerve. 2008 Sep;38(3):1101-7. Available from: doi:10.1002/mus.21074.
  9. Purvin V, Kawasaki A, Smith KH, Kesler A. Statin-associated myasthenia gravis: report of 4 cases and review of the literature. Medicine (Baltimore). 2006 Mar;85(2):82-85. Available from: doi: 10.1097/01.md.0000209337.59874.aa.
  10. National Pharmaceutical Regulatory Agency (NPRA). The Malaysian National ADR Database (QUEST) [Internet]. 2023 [cited 2023 Apr 25]. Available from: https://www.npra.gov.my (access restricted)

 

DISCLAIMER

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgment. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

Written by: Wo Wee Kee
Reviewed/Edited by: Choo Sim Mei, Lim Sze Gee, Noor'ain Shamsuddin, Norleen Mohamed Ali

 

 

National Pharmaceutical Regulatory Agency (NPRA)

Lot 36, Jalan Universiti (Jalan Prof Diraja Ungku Aziz), 46200 Petaling Jaya, Selangor, Malaysia.

  • Phone: +603-7883 5400

 

 

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Site Last Modified

  • Last Modified: Thursday 18 July 2024, 17:26:10.
© Copyright 2023 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Search

Main Menu English